Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Lubbock, TX

May 23, 2002Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2002, 6:46 PM CDT for Briscoe County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2002, 6:46 PM CDT (23:46 UTC)
Expired
May 23, 2002, 7:30 PM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 100 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 232346
SVRLBB
TXC045-240030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT THU MAY 23 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRISCOE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 730 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF        
  QUARTERS OR LARGER 3 MILES SOUTHWEST OF CAPROCK CANYON ST.         
  PARK...OR ABOUT 4 MILES NORTHWEST OF QUITAQUE...MOVING NORTHEAST   
  AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  
  CAPROCK CANYON ST. PARK...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3445 10129 3438 10106 3436 10095 3475 10096

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 23, 3:15 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT THU MAY 23 2002

A MINOR H5 TROUGH WAS MOVING ACROSS THE CWFA EARLY THIS AFTERNOON.
SYNOPTIC SCALE VERTICAL MOTION AHEAD OF THIS TROUGH HELPED TO FORM
ELEVATED CONVECTION ACROSS THE CENTRAL AND NORTHEAST SECTIONS OF
THE CWFA LATE THIS MORNING AND EARLY THIS AFTERNOON. AT 18Z A
COLD FRONT WAS LOCATED OVER THE NORTHWEST COUNTIES OF THE CWFA. THE
COLD AIR MASS BEHIND THIS FRONT IS SHALLOW...AND SHOULD MIX OUT
ACROSS THE NORTHWEST COUNTIES LATE THIS AFTERNOON. A DRYLINE
EXTENDED ALONG I-27 AND WILL MIX EAST TO NEAR THE CAPROCK ESCARPMENT
LATER THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG AND EAST OF THE SFC DRYLINE. THE
MESO-ETA FCST SND SHOWED ABOUT 2000 J/KG OF CAPE EAST OF THE SFC
DRYLINE. STEEP LAPSE RATES WERE NOTED ACROSS WEST TX AT 12Z. AT 18Z
TEXAS TECH-WEST TEXAS MESONET LAUNCHED A SOUNDING AT REESE
CENTER...WEST OF LBB. THE 18Z SOUNDING SHOWED ABOUT 1000 J/KG OF
CAPE WITH A CONVECTIVE TEMPERATURE OF 87 DEGREES. THE MOISTURE MAY
MIX OUT ONCE WE REACH CONVECTIVE TEMPERATURE IN LBB. THE BEST CHANCE
FOR ISOLATED THUNDERSTORMS WILL BE NORTHEAST OF LBB. THE LBB SND AT
500 MB SHOWED SOUTHWEST WINDS AT 55 KT. WITH SFC WINDS BACKED EAST
OF THE DRYLINE...VERTICAL WINDSHEAR PROFILES WILL BE SUFFICIENT FOR
ROTATING STORMS.  IF STORMS DO DEVELOP...THEY WILL BE HIGHER BASED
WITH THE PRIMARY THREAT BEING LARGE HAIL AND STRONG OUTFLOW WINDS.
FOR TONIGHT I WILL INCLUDE 20 POPS OVER THE CENTRAL AND SOUTHEAST
COUNTIES WITH 30 POPS OVER THE NORTHEAST COUNTIES.

AN H5 TROUGH OVER NORTHERN AZ WILL LIFT NORTHEAST ACROSS SOUTHEAST
CO AND SOUTHWEST KS TOMORROW AFTERNOON. SCATTERED THUNDERSTORMS WILL
DEVELOP ALONG THE COLD FRONT OVER OK AND WILL BACK BUILD TOWARDS THE
DRYLINE OVER THE NORTHEAST COUNTIES OF THE CWFA. ISOLATED
THUNDERSTORMS MAY DEVELOP FARTHER SOUTHWEST ALONG THE DRYLINE OVER
THE EASTERN AND CENTRAL COUNTIES IF THE CAPPING INVERSION WEAKENS.
LOW-LEVEL CAA ON THE BACK SIDE OF THE EXISTING H5 TROUGH WILL PUSH A
COLD FRONT SOUTHWARD ACROSS THE CWFA FRIDAY NIGHT. SATURDAY WILL BE
COOLER WITH EASTERLY SFC WINDS NORTH OF THE FRONTAL BOUNDARY.  AN H5
TROUGH WILL MOVE ON SHORE OVER SOUTHERN CA ON SATURDAY...WHICH WILL
CAUSE AN UPSTREAM H5 RIDGE TO BUILD OVER WEST TX. ISOLATED
THUNDERSTORMS MAY DEVELOP ACROSS THE CWFA SATURDAY AFTERNOON AND
EVENING AS DEEPER MOISTURE ADVECT WEST ACROSS THE CWFA NORTH OF THE
FRONTAL BOUNDARY. RAIN CHANCES WILL INCREASE SUNDAY AND MEMORIAL DAY
AS THE SOUTHERN CA H5 TROUGH MOVES EAST TOWARDS WEST TX.
THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON OVER EASTERN NM ALONG
THE DRYLINE AND MOVE EAST ACROSS THE CWFA SUNDAY NIGHT. THIS LOOKS
TO BE OUR BEST CHANCE FOR RAIN.

ZONAL FLOW ALOFT WILL CONTINUE ACROSS WEST TX THROUGH NEXT THU. THE
MRF AMPLIFIES AN H5 RIDGE OVER THE WESTERN AND CENTRAL CONUS BY NEXT
THU. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE
DRYLINE FROM TUE TO THU.

FRIONA       54/84/50/76  1222
TULIA        56/86/52/77  2222
BROWNFIELD   59/88/56/83  1223
LUBBOCK      58/88/55/81  2222
CHILDRESS    63/87/58/79  3332
ASPERMONT    66/88/63/83  2222

.LUB...NONE.

20

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:56 AM CDTSevere Thunderstorm WarningLUBChildress49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.